Missouri, 2009

Hail and Damaging Winds in Missouri, July 10, 2009

July 10, 2009 · NWS EAX · 14 events in 7 counties and zones

An area of severe thunderstorms, moved across portions of the area, during the early morning hours of July 10, 2009. Large hail and damaging winds were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

An area of severe thunderstorms, moved across portions of the area, during the early morning hours of July 10, 2009. Large hail and damaging winds were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 9, 9:56 PM CST, 4 hours 36 minutes earlier.

Area forecast discussion, Jul 9, 9:56 PM CST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1056 PM CDT THU JUL 9 2009

.DISCUSSION...

THE MESOSCALE WILL RULE THE NEXT SEVERAL DAYS...WITH
THE LARGER SCALE MODELS PROVIDING LIMITED GUIDANCE. COMPLEX OF STORMS
THAT ROLLED OUT OF IOWA EARLIER THIS AFTERNOON HAVE DISSIPATED...BUT
HAVE LEFT A WEAK OUTFLOW BOUNDARY DRAPED ACROSS NORTH CENTRAL AND
NORTHEAST MISSOURI. NOT EXPECTED ADDITIONAL CONVECTIVE DEVELOPMENT
THE REST OF THIS AFTERNOON OR EARLY THIS EVENING...WITH NEXT ROUND OF
CONVECTION NOT EXPECTED TO IMPACT FORECAST AREA UNTIL MIDNIGHT OR
LATER. STORMS ALREADY FIRING ACROSS EXTREME NORTHWEST IOWA...BUT DO
NOT EXPECT MUCH OF PUSH IN THESE STORMS UNTIL COLD POOL BECOMES
BETTER ESTABLISH AND UPSTREAM SHORT WAVE HELPS KICK SYSTEM SOUTHEAST
WARD ALONG INSTABILITY AXIS. BROADBRUSHED LOW CHANCE POPS ACROSS THE
NORTHERN CWA FOR LATER THIS EVENING...THEN EXPANDED AREA SOUTH AFTER
MIDNIGHT. GIVEN H5 RIDGE AXIS...THUS CAP SHOWS LITTLE MOVEMENT IN THE
NEXT 12-24 HOURS...NOT SURE HOW FAR SOUTH THE COMPLEX WILL MAKE IT
BEFORE WEAKENING/DISSIPATING. LATER SHIFTS LIKELY WILL HAVE TO MAKE
ADJUSTMENTS AS STORMS MOVE CLOSER TO FORECAST AREA.

AFTER TONIGHT...LIKELY WILL HAVE ONE OR MORE OUTFLOW BOUNDARIES PLUS
SURFACE FRONT THAT WILL SERVE AS FOCUS FOR MORE THUNDERSTORM
DEVELOPMENT ON FRIDAY...IF ATMOSPHERE IS NOT TOO WORKED OVER.
AGAIN...WILL HAVE TO WAIT TO SEE HOW CONVECTION EVOLVES TONIGHT
BEFORE IDENTIFYING AREA OF BIGGEST CONCERN...THUS AGAIN BROADBRUSHED
CHANCE POPS ACROSS THE AREA...WITH HIGHEST VALUES ACROSS NORTH
CENTRAL AND NORTHEAST MISSOURI WHICH WILL BE LESS IMPINGED BY CAP
AND CLOSER TO JET DYNAMICS.  WITH LITTLE CHANGE IN UPPER LEVEL
PATTERN EXPECTED THROUGH THE WEEKEND...FRONTAL BOUNDARY THAT WILL BE
PUSHED INTO AREA TONIGHT WILL REMAIN QUASI-STATIONARY ACROSS THE
FORECAST AREA.  SHORT TERM MODELS DEPICT SEVERAL WEAK IMPULSES
SKIRTING THE UPPER RIDGE TO THE SOUTH...HOWEVER ITS HARD TO PIN DOWN
WHICH OF THESE TRANSIENT FEATURES WILL FORCE CONVECTION.
THUS...KEPT CHANCES OF THUNDERSTORMS ON THE LOW SIDE...AND WILL
LEAVE TO LATER SHIFTS TO MAKE ADJUSTMENTS AS MESOSCALE FEATURES
BECOME MORE OBVIOUS.

CONVECTIVE DEBRIS FROM VARIOUS MCS...WILL HAVE IMPACT ON DAYTIME
TEMPERATURES.  TEMPERATURES TODAY STRUGGLED TO REACH THE LOW 90S
EVEN WHERE SUNSHINE WAS DOMINANT ALL DAY LONG...AND EXPECT A LITTLE
MORE CLOUD COVER TOMORROW...THUS SHAVED A COUPLE MORE DEGREES OFF
EXPECTED MAXIMUM TEMPERATURES FOR TOMORROW.  TEMPERATURE FORECAST
REMAINS MURKY THROUGH THE WEEKEND...AND WILL BE DEPENDENT ON
ORIENTATION OF LINGERING BOUNDARY AND THUNDERSTORM ACTIVITY...WITH
ENSEMBLE MEAN AND COOLER MET NUMBERS LOOKING MORE REASONABLE.

24

LONG TERM DISCUSSION...VERY TRICKY LONG RANGE FORECAST ON TAP AS
MOST OF THE SENSIBLE WEATHER WILL HINGE ON PLACEMENT OF SURFACE
BOUNDARIES AND TIMING OF UPPER LEVEL SHORTWAVE IMPULSES. A
STATIONARY FRONT WILL BE STRETCHED ACROSS THE CWA ON SUNDAY. THE
FRONT WILL BE THE FOCUS FOR AFTERNOON AND EVENING THUNDERSTORMS ON
SUNDAY AND MONDAY. THERE IS SOME DISCREPANCY IN THE PLACEMENT OF THE
FRONT BETWEEN THE ECMWF AND GFS WITH THE ECMWF PLACING IT FURTHER TO
THE SOUTH THAN THE GFS. WITH THAT BEING SAID WENT AHEAD AND PLACED
CHANCE POPS ACROSS THE I-70 CORRIDOR NWD WITH SLIGHT CHANCE POPS
FURTHER SOUTH. ALSO LOWERED TEMPERATURES ACROSS THE NRN PART OF THE
CWA TO ACCOUNT FOR THUNDERSHOWERS AND CLOUD COVER.

A UPPER LEVEL RIDGE OVER THE SRN PLAINS ON SUNDAY AND MONDAY WILL
RETROGRADE BACK TO THE SRN HIGH PLAINS LEAVING THE CWA UNDER NW FLOW
ALOFT BY TUESDAY. GFS AND ECMWF ADVERTISES A UPPER SHORTWAVE
EMBEDDED IN THE NW FLOW THAT WILL AGAIN BRING SHOWERS AND
THUNDERSTORMS MAINLY TO THE NRN HALF OF THE CWA. WEDNESDAY A WEAK
COLD FRONT MOVES THRU THE CWA BRINGING CONSIDERABLE CLOUDINESS AS
WELL AS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. DROPPED HIGHS
A FEW DEGREES ON WEDNESDAY TO ACCOUNT FOR CLOUD COVER AND THE FRONT.
NOT MUCH AGREEMENT IN MODEL SOLUTIONS AFTER WEDNESDAY AS GFS AGAIN
BRINGS IN ANOTHER UPPER LEVEL SHORTWAVE WHICH IS NOT ADVERTISED ON
THE ECMWF THUSLY JUST WENT WITH SLIGHT CHANCE POPS FOR MOST OF THE
CWA.

73

&&

.AVIATION...

FOR THE 06Z TAFS...STG CAP WILL PRECLUDE ANY SFC BASED CONVECTION
THROUGH MOST OF THE DAY ON FRIDAY. ONE CONCERN IS LATE TNGT AND
EARLY FRI MORNING. MODELS SUGGEST A NARROW ZONE OF ISENTROPIC LIFT
ABOVE THE CAP WHICH MAY GENERATE A NARROW BAND OF ELEVATED SMALL BAND
OF SHOWERS AND THUNDERSTORMS. CONFIDENCE IN PLACEMENT AND TIMING IS
POOR. THEREFORE...WILL KEEP PROBABILITIES LOW. OTHERWISE...LLWS IS
MARGINAL LATE TONIGHT AS THE 2000 FOOT WINDS INCREASE TO 35-40 KNOTS.
AS TEMPS HEAT UP ON FRI...WINDS WILL BECOME GUSTY. FOR LATE FRI AFTN
AND EVENING...A FRONTAL BOUNDARY WILL POSSIBLY MOVE THROUGH THE
TERMINALS. HOWEVER...CHCS APPEAR LOW AT THIS TIME DUE TO THE STRENGTH
OF THE CAP.

DB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jul 9, 12:10 PM CST, 14 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
110 PM CDT THU JUL 9 2009

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
110 PM CDT THU JUL 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ONGOING COMPLEX OF THUNDERSTORMS WILL CONTINUE TO TRACK FROM
SOUTHWEST IOWA INTO NORTHWEST AND NORTH CENTRAL MISSOURI THIS
AFTERNOON. THE STORMS WITHIN THIS COMPLEX HAVE SHOWN A WEAKENING
TREND...BUT STILL ARE CAPABLE PRODUCING GUSTY WINDS AND POSSIBLY PEA-
SIZED HAIL. A MODERATELY UNSTABLE AIRMASS AND INCREASING SURFACE
TEMPERATURES ACROSS NORTHWEST MISSOURI AND NORTHEAST KANSAS WILL
CONTINUE TO SUSTAIN THE COMPLEX...AND MAY ALLOW FOR ADDITIONAL
DEVELOPMENT FURTHER WESTWARD INTO NORTHEAST KANSAS...THOUGH
DEVELOPMENT WILL BE HAMPERED BY WARMER TEMPERATURES IN THE MID-LEVELS
OF THE ATMOSPHERE AS THE COMPLEX MOVES SOUTHWARD. IT IS POSSIBLE THAT
THE COMPLEX OF STORMS COULD HOLD TOGETHER AND IMPACT AREAS AS FAR
SOUTH AS THE INTERSTATE 70 CORRIDOR BY THE MID- TO LATE AFTERNOON
HOURS. CURRENT THINKING IS THAT IN GENERAL STORMS WILL REMAIN
BELOW SEVERE LIMITS...BUT AN ISOLATED SEVERE STORM IS NOT OUT OF THE
QUESTION...WITH THE MAIN THREAT BEING FROM DAMAGING WINDS.

LATER TONIGHT...ANOTHER COMPLEX OF STORMS IS EXPECTED TO DEVELOP ACROSS
NEBRASKA AND IOWA AND MAY MOVE INTO THE AREA FROM THE NORTH. THIS
COMPLEX WOULD LIKELY AFFECT AREAS OF NORTH OF HIGHWAY 36 DURING THE
LATE EVENING HOURS BEFORE MOVING SOUTHWARD TOWARD THE MISSOURI
RIVER VALLEY AFTER MIDNIGHT. THE MAIN HAZARD FROM THIS COMPLEX OF
STORMS WOULD BE FROM HIGH WINDS BUT LARGE HAIL WOULD BE POSSIBLE
INITIALLY IN THE MORE ROBUST THUNDERSTORM UPDRAFTS. AS THE COMPLEX
SLIDES SOUTHWARD IT IS LIKELY THAT A TRANSITION TO MORE OF HEAVY RAIN
EVENT...ALTHOUGH STRONG WINDS WOULD STILL BE POSSIBLE.

HEAT INDEX VALUES MAY REACH THE LOW 100S ACROSS EAST CENTRAL KANSAS
AND CENTRAL MISSOURI THIS AFTERNOON. INCREASING CLOUD COVER
LATER THIS AFTERNOON...WILL LESSEN THE HEAT THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FRONTAL BOUNDARY WILL MOVE INTO THE AREA TONIGHT WHICH WILL ACT AS
A TRIGGER FOR THUNDERSTORMS THROUGH THE WEEKEND. WHILE DEPENDENT UPON
HOW MUCH CLOUD COVER IS LEFT OVER FROM THE THUNDERSTORM COMPLEX
FRIDAY MORNING...IF THERE IS ENOUGH RECOVERY IN INSTABILITY...SHEAR
IS STRONG ENOUGH TO PRODUCE A FEW SEVERE THUNDERSTORMS BY FRIDAY
EVENING. THE MAIN HAZARDS FROM THESE STORMS WOULD LARGE HAIL AND
DAMAGING WINDS. BY SATURDAY...THE PATTERN BECOMES TO MURKY TO
DETERMINE WHETHER SEVERE STORMS ARE POSSIBLE.

HEAT INDEX VALUES MAY ALSO REACH INTO THE LOWER 100S FRIDAY
AFTERNOON SOUTH OF THE FRONTAL BOUNDARY. THESE HIGH READINGS WILL BE
DEPENDENT UPON HOW MUCH RESIDUAL CLOUD COVER REMAINS DURING THE PEAK
HEATING OF THE AFTERNOON. IF CLOUDS LINGER INTO THE AFTERNOON
HOURS...THESE HIGH HEAT INDEX VALUES WILL NOT BE REALIZED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND AGAIN DURING
THE OVERNIGHT HOURS.

24

In the hours before

Special weather statement, Jul 10, 2:11 AM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
311 AM CDT FRI JUL 10 2009

MOZ002-011-012-100845-
ANDREW-HOLT-NODAWAY-
311 AM CDT FRI JUL 10 2009

...SIGNIFICANT WEATHER ALERT FOR ANDREW...HOLT AND SOUTHERN NODAWAY
COUNTIES UNTIL 345 AM CDT...

AT 306 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
CRAIG TO OREGON...MOVING EAST AT 30 MPH.

PENNY SIZE HAIL...AND WINDS UP TO 50 MPH ARE POSSIBLE WITH THESE
STORMS. THESE STORMS WILL ALSO PRODUCE VERY HEAVY RAINFALL.

THESE STORMS WILL BE NEAR...
  MOUND CITY AROUND 320 AM CDT.
  FILLMORE AROUND 330 AM CDT.
  SAVANNAH AROUND 335 AM CDT.
  MAITLAND AROUND 340 AM CDT.

THE TOWNS OF BIG LAKE...FORTESCUE...BIGELOW AND GRAHAM ARE ALSO IN
THE PATH OF THESE STORMS.

LAT...LON 4023 9508 4008 9489 3993 9467 3990 9495
      3990 9500 3988 9504 3987 9511 3991 9515
      3991 9520 3993 9520 3993 9523 4001 9533
      4005 9542 4009 9539 4011 9540 4013 9543
      4016 9545

PC
Special weather statement, Jul 10, 2:26 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
326 AM CDT FRI JUL 10 2009

KSZ102-MOZ011-012-100900-
ANDREW-DONIPHAN-HOLT-
326 AM CDT FRI JUL 10 2009

...SIGNIFICANT WEATHER ALERT FOR NORTHERN DONIPHAN...SOUTHEASTERN
HOLT AND SOUTHWESTERN ANDREW COUNTIES UNTIL 400 AM CDT...

AT 324 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WHITE CLOUD...OR 8 MILES NORTHWEST OF
HIGHLAND...MOVING EAST AT 30 MPH.

PENNY SIZE HAIL...AND WINDS UP TO 50 MPH ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAINFALL WILL ALSO BE OCCURRING ALONG WITH
FREQUENT LIGHTNING.

THIS STORM WILL BE NEAR...
  WHITE CLOUD AND HIGHLAND AROUND 330 AM CDT.
  FOREST CITY AROUND 340 AM CDT.
  OREGON AROUND 345 AM CDT.
  FILLMORE AROUND 400 AM CDT.

THE TOWN OF IOWA POINT IS ALSO IN THE PATH OF THIS STORM.

LAT...LON 3999 9533 4000 9531 4001 9533 4005 9489
      3983 9490 3985 9534

PC

The radar

The Pleasant Hill radar (KEAX), 74 km away, was scanning. The volume nearest the first event began at 08:33 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Clinton

When
July 10, 2:32 AM CST
Where
Clinton County, 3.73 mi E of Lilly
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.470, -94.400

Hail, Clinton

When
July 10, 2:40 AM CST
Where
Clinton County, 3.81 mi WSW of Converse
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.470, -94.340

Hail, Clay

When
July 10, 2:41 AM CST
Where
Clay County, 0.87 mi SE of Holt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.440, -94.340

Thunderstorm Wind, Andrew

When
July 10, 3:07 AM CST
Where
Andrew County, 0.69 mi N of Savannah
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.940, -94.830

Tree was reported down and blocking a road.

Hail, Buchanan

When
July 10, 3:19 AM CST
Where
Buchanan County, 0.69 mi S of St Joseph
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.760, -94.850

Thunderstorm Wind, Andrew

When
July 10, 3:30 AM CST
Where
Andrew County, 0.69 mi N of Cosby
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.880, -94.680

A tree was reported down and blocking a road.

Thunderstorm Wind, De Kalb

When
July 10, 3:50 AM CST
Where
De Kalb County, 6.94 mi E of Osborn
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.740, -94.240

Four to six inch tree limbs were reported down.

Thunderstorm Wind, De Kalb

When
July 10, 3:50 AM CST
Where
De Kalb County, 6.94 mi E of Osborn
Measured
58 kt (67 mph) measured gust
Reported by
Emergency Manager
Coordinates
39.740, -94.240

Hail, De Kalb

When
July 10, 3:54 AM CST
Where
De Kalb County, 0.53 mi E of Osborn
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.750, -94.360

Thunderstorm Wind, Caldwell

When
July 10, 4:05 AM CST
Where
Caldwell County, 0.87 mi NW of Kingston
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.640, -94.040

Four to six inch tree limbs, were reported to have been snapped off.

Thunderstorm Wind, Ray

When
July 10, 4:15 AM CST
Where
Ray County, 0.87 mi NW of Lawson
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.440, -94.210

A large tree limb fell on a car with minor damage reported.

Thunderstorm Wind, Ray

When
July 10, 4:38 AM CST
Where
Ray County, 0.87 mi NE of Henrietta
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.240, -93.940

Several trees were reported down on area roads.

Thunderstorm Wind, Ray

When
July 10, 4:40 AM CST
Where
Ray County, 0.53 mi E of Richmond
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.280, -93.970

Numerous trees were reported down.

Thunderstorm Wind, Ray

When
July 10, 4:45 AM CST
Where
Ray County, 1.07 mi E of Hardin
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.270, -93.830

Power lines and trees were reported down between Highways J and 10.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188253, 188254, 188255, 188258, 188256, 188260, 188259, 188268, 188257, 188267, 188261, 188265, 188262, 188263.